North Dakota, 2004

Flooding in North Dakota, July 1 to 31, 2004

July 1 to 31, 2004 · NWS FGF · 2 events in 2 counties and zones

Devils Lake continued at high levels throughout the month of July. 7 feet MSL by the end of the month.

Where it happened

Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS FGF wrote it up.

Devils Lake continued at high levels throughout the month of July. The lake level was roughly 1449.0 feet MSL at the beginning of the month, and dropped to about 1448.7 feet MSL by the end of the month. Many roads around the lake remained threatened, especially the Woods-Rutten road, U.S. Highway 2, and Grahams Island road. Damages also occurred to North Dakota highways 19, 20, and 57, and U.S. Highway 281.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Forks, ND wrote its last area forecast discussion before the first event at Jun 30, 6:44 PM CST, 5 hours 16 minutes earlier.

Area forecast discussion, Jun 30, 6:44 PM CST, 5 hours 16 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
744 PM CDT WED JUN 30 2004

WILL UPDATE EARLY THIS EVENING TO REMOVE THUNDER FROM SOUTHERN
ZONES. 00Z SFC ANALYSIS SHOWS COLD FRONT NEAR SOUTH DAKOTA BORDER.
MOISTURE IS LIMITED WITH DEW POINTS GENERALLY IN THE LOW 50S ACROSS
OUR SOUTHERN FORECAST AREA AHEAD OF FRONT. WITH THIS...INSTABILITY
IS ALMOST NON-EXISTENT...THUS THUNDERSTORM DEVELOPMENT UNLIKELY. IN
ADDITION...APPEARS FORCING FROM FRONT IS WEAK. HIGHER MOISTURE
SURROUNDING FORECAST AREA WILL CONTINUE TO PROPAGATE AWAY AS HIGH
PRESSURE APPROACHES...WHICH IS HIGHLY APPARENT WHEN LOOKING AT
SURFACE STREAMLINES. NO OTHER CHANGES PLANNED ATTM.

&&

.FGF WATCHES/WARNINGS/ADVISORIES...
ND...NONE.
MN...NONE.

&&

GRAFENAUER
Hazardous weather outlook, Jun 30, 5:32 AM CST, 18 hours 28 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS
632 AM CDT WED JUN 30 2004

MNZ001>009-013>017-022>024-027>032-040-NDZ006>008-014>016-024-
026>030-038-039-049-052>054-301431-
BARNES-BENSON-CASS-CAVALIER-CLAY-EAST BECKER-EAST MARSHALL-
EAST OTTER TAIL-EAST POLK-EASTERN WALSH COUNTY-EDDY-GRAND FORKS-
GRANT-GRIGGS-HUBBARD-KITTSON-LAKE OF THE WOODS-MAHNOMEN-NELSON-
NORMAN-NORTH BELTRAMI-NORTH CLEARWATER-PEMBINA-PENNINGTON-RAMSEY-
RANSOM-RED LAKE-RICHLAND-ROSEAU-SARGENT-SOUTH BELTRAMI-
SOUTH CLEARWATER-STEELE-TOWNER-TRAILL-WADENA-WEST BECKER-
WEST MARSHALL-WEST OTTER TAIL-WEST POLK-WESTERN WALSH COUNTY-WILKIN-
632 AM CDT WED JUN 30 2004

...A SLIGHT RISK OF SEVERE THUNDERSTORMS OVER EXTREME SOUTHEAST
NORTH DAKOTA AND WEST CENTRAL MINNESOTA...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN NORTH DAKOTA...WEST
CENTRAL AND NORTHWEST MINNESOTA.

.DAY ONE...TODAY AND TONIGHT

A FEW SEVERE THUNDERSTORMS ARE POSSIBLE AFTER 3PM OVER PARTS OF
EXTREME SOUTHEAST NORTH DAKOTA AND ADJACENT PORTIONS OF WEST CENTRAL
MINNESOTA. THE FAVORED LOCATION FOR STRONG STORMS WILL BE ALONG AND
SOUTH OF A LINE FROM LISBON NORTH DAKOTA TO PARK RAPIDS MINNESOTA.
THE PRIMARY THREAT WILL BE LARGE HAIL AND DAMAGING WINDS. THESE
STORMS SHOULD EXIT THE REGION BY 7 PM CDT.

A COLD FRONT ALONG THE CANADIAN US BORDER WILL DROP SOUTH TODAY.
THUNDERSTORMS ARE POSSIBLE ALONG AND AHEAD OF THE FRONT LATE THIS
AFTERNOON OVER SOUTHEAST NORTH DAKOTA AND WEST CENTRAL MINNESOTA.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

SHOWERS AND THUNDERSTORMS ARE POSSIBLE AGAIN ON FRIDAY AND MONDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED ACROSS EXTREME SOUTHEAST NORTH
DAKOTA AND WEST CENTRAL MINNESOTA THIS AFTERNOON.

VOELKER

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

2 flood. Local standard time, as filed.

Flood, Ramsey

When
July 1, 12:00 AM CST to July 31, 11:59 PM CST
Where
Ramsey forecast zone
Reported by
NEWSPAPER
Coordinates
48.269, -98.720 (the zone’s center; the record gives no point)

Flood, Benson

When
July 1, 12:00 AM CST to July 31, 11:59 PM CST
Where
Benson forecast zone
Reported by
NEWSPAPER
Coordinates
48.069, -99.366 (the zone’s center; the record gives no point)

What these are

Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in North Dakota in 2004Every state in 2004This day in weather historyWarnings in North Dakota, July 2004

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5414685, 5414686.